My 21-year-old daughter recently suffered from major clotting in both legs and pelvis. She had been on birth control pills and was found to have APL. After almost a month in the hospital and treatment to remove many of the blood clots through interventional radiology, stents were inserted in both of her legs and she is doing much better. After returning home from this nightmare we were bombarded with news reports of stents causing fatal blood clots. I spoke with the doctor and he told us not to worry about the stents but that all stents will eventually fail. I'm wondering whether I should seek the advice of another doctor and consider having her stents removed. I am constantly worried about her and don't know what to do. Any advice will be greatly appreciated.
Blood clots are a major characteristic of antiphospholipid (APL) syndrome. This occurs in a wide variety of medical conditions, most notably systemic lupus erythematosus (SLE). Usually medicine is taken to dissolve the clots and keep new clots from forming. When this does not work, filters, not stents, may be placed in a large blood vessel, usually in the inferior vena cava. Drug eluting stents have been successfully used to treat coronary artery disease. However there have been a number of recent reports of blood clots.
I suspect that your daughter has had a filter placed, rather than a stent. She should talk with her doctor to clarify this. Also if not already done, she should have a thorough evaluation by doctors with expertise in APL to determine the cause.
This is a difficult, worrisome medical problem. You should get the most expert help available.
My daughter actually had an IVC filter placed in the vena cava soon after the clots were found. However, the doctor decided to remove the filter since he believed, due to her age, that it posed a risk of causing clots in the future. He then put in stents in each leg to keep the veins open. I am now worried about the stents and whether they should be removed since they also appear to cause clots. My daughter does not actually have APL syndrome, only the antiphospholipid antibodies.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST